Patient Comments: Paroxysmal Supraventricular Tachycardia - Symptoms

Question:

What symptoms do you experience with paroxysmal supraventricular tachycardia? Submit Your Comment

Comment from: Debbie S, 55-64 Female (Patient) Published: September 07

I've had paroxysmal supraventricular tachycardia (PSVT) since I was 12. I have had all of the testing several times over, and I've basically just learned to deal with it. Mine seem to occur when I am extremely fatigued, drink way too much caffeine, or very stressed out. Not easy to control these, so when the episodes to happen, I use the 'bear down' method or try to quickly lie down flat and do some heavy deep breathing. This seems to do the trick. I can have them every day, multiple times a day, or not for months on end. There is no rhyme or reason to them. I do find myself getting tired right before I have them, and this fatigue is ramped up extremely after a long episode. My heart rate has gone as high as 284 per minute, lasting about 3 or 4 hours. This was when I couldn't take it anymore and sought medical help. I have had to go to the hospital twice for the IV treatment (saline push with some kind of medicine in an IV) and don't really like to see myself code out! Pretty cool to feel and watch it happen at the same time though. I don't take any medication for this, but as I'm getting older I am thinking about it, or getting the ablation done. That does scare me though. Good luck everyone with yours. Hope this helps someone.

Comment from: swampfilly, 65-74 Female (Patient) Published: March 17

I have been dealing with paroxysmal supraventricular tachycardia (PSVT) for about 4 years. I have been in and out of the hospital, tried Coreg and Cardizem, which don't seem to help. Coreg restricted my breathing when exercising, which is not good since I am active. The cardiologist simply say it is non-life threatening. I feel like I have been kicked to the curb, it is life limiting since I still work and wake up exhausted when I spend a night in PSVT.

Comment from: Jazzrider56, 55-64 Female (Patient) Published: September 11

I had my first episodes of paroxysmal supraventricular tachycardia last fall. I felt so dizzy one day I called in sick to work. It resolved but happened again a few weeks later. I again felt dizzy, felt my heart racing and could actually see my shirt fluttering over my heart. I went to the emergency department (ED) at work (I'm a nurse) and my heart rate was well over 200 bpm. Valsalva maneuver was not effective, two doses of IV Lopressor did the trick. I was transferred and monitored the rest of the day. I was put on metoprolol, Eliquis, and Rhythmol. Metoprolol was discontinued as it made my pressure too low and dosage of Rhythmol was changed twice as I was still having a few episodes. Currently I'm taking 425 mg Rhythmol and five mg Eliquis twice daily with good results. Sure got my attention when they brought in the crash cart!

Comment from: smile, 45-54 Female (Patient) Published: December 09

I would get the heaviness in the throat as my first symptom, walking fast specially from outdoors to indoors I'll get short of breath. And occasionally I'll get tired (out of the blue) and need to rest/nap for about 20 minutes and then be fine. It doesn't happen daily, each day is hit or miss like waking up on the wrong side of the bed. I do best by drinking water frequently, sleeping 7 hours a day, and by exercising twice a week. I take fish oil and daily vitamin and I've had two ablations; the second one stopped my heart going into PSVT (paroxysmal supraventricular tachycardia) but not the symptoms.

Comment from: eddieo2, 55-64 Male (Patient) Published: September 29

I'm 58 years old. I've had problems with random hypotension with a high pulse rate at least 95 bpm or higher, sustained. I'm very weak and tired and it even wakes me up at night sometimes. It scares me but I try to remain calm and it goes away for months and then just happens all of a sudden any time any place, except at the doctor's office! I've researched this problem of paroxysmal supraventricular tachycardia. It can cause blood clots to form in the heart. I have an appointment with my primary care physician (PCP) next month. It happens more often now.

Comment from: Punky, 75 or over Female (Patient) Published: May 21

The condition of paroxysmal supraventricular tachycardia started when I was in my late 20s. My doctor would stop the very fast heart rate (over 200) with an IV. After a few years the medicine verapamil was given to me, I take it every day. Once, about twenty years ago, I stopped the medicine. I had a very bad attack. I had to go to the emergency room. I have taken it ever since. I am eighty-two years old and I will take it till I die.

Comment from: cupcake, 35-44 Female (Patient) Published: May 24

My symptoms began during my first pregnancy when I had a severe case of preeclampsia and had to deliver my son early. I had chest pains and gained lots of weight (mostly water). I was blacking out and was extremely tired. Many of the symptoms were not taken seriously, as they can be normal in pregnancy, until I began having headaches and passing out. Then I was immediately induced into labor. Nine months after giving birth, I had lost all of the pregnancy weight and an additional 20 pounds. I was experiencing a very rapid heart rate, at around 200 beats per minute. I could not sleep and always felt very jittery. My doctor put me on Toprol and almost immediately I felt better and started gaining weight back. Now, 10 years later, I'm on 25 mg and rarely have any symptoms at all unless I miss my dose. The only symptoms I now experience are from the medication, which I would really like to quit, but the doctor thinks I should remain on it.

View Heart Disease (Coronary Artery Disease) Slideshow Pictures
FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Subscribe to MedicineNet's Heart Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.